DKH1Reference? DKH2Reference? MZ3Added Although there is still not enoughevidence to determine a causal relationship between the associate of GBS and anti-TNF-?therapy. Physicians should still monitor patients who are receiving anti-TNF-?therapy for neurologic signs and symptoms of demyelinating diseases and shouldrule out other causes especially GBS presented as a paraneoplastic syndrome. Ifindeed their neurological disorder was associated with the use of an anti-TNF-alphaagent like infliximab, clinician shoulder considers stopped the agent or switchingto a different TNF-? antagonist or different class of medications. Anti-TNF-? medications have been reported to beassociated with multiple disorders including the central and the peripheralnerves systems 2-3. Over the years, infliximab, one of earliest anti-TNFalpha antagonists agent for treating inflammatoryarthrtitis and complicated Crohn’sdisease with fistula hashavebeen report to have rare association with severe demyelinating diseaseDKH2 MZ3 3.
GBS is defined as an acute autoimmune polyradiculoneuropathy that has rapidevolvement within hours to days of ascending muscle weakness and sensory losswith areflexia especially in lower extremities 3. The disease may progress toinvolve the respiratory muscles causing patients to have respiratory distressneeding intubation. Diagnostic criteria for GBS include the above mentionedphysical findings with characteristic CSF findings of albuminocytologicdissociation (<50cells/mm3) and nerve conduction study revealing slowing of nerve conduction and block in motor fibers whichour reported patient have 3-4.
The mechanism of how anti-TNF-? medicationsinduce demyelination is still unclear. However, it was proposed that theclass of medication may enhance antigen-presenting cell function and increaseT-cell signaling 3-4. It has also speculated that TNF-?has regulatory mechanism to T-cell activities. TNF-?deficiency may lead to failure of regression of myelin specific T-cellactivity to prolong the activation of T-cells. Hence, when the intrinsic TNF-? inthe patient’s immune system is blocked by medications like infliximab over aprolonged period, there will be increasing T-cell receptor signaling on themyelin sheath. This is thought to potentiate autoimmune response to the myelincausing autoimmune conditions like GBS 4-6.
The treatments include stoppedthe offending agent. However, whether plasmapheresis, IVIG or system steroidwould help in GBS associated with anti-TNF-? medication use is still not known.The presenting patient’s condition including motor and sensory functionsimproved significantly after he received five days of IVIG and dexamethasonetherapy. Discussion We report a 76-year-old male with history of Crohn’scolitis for 14 years, complicated by fistula formation, well controlled on infliximabtherapy every 8 weeks for the past 11 years who presented to the hospitalsecondary to bilateral lower extremity weakness and bilateral hand weaknesswith loss of sensation. The symptoms started 10 days prior and progressivelygot worse. He said initially, he experienced paresthesia of bilateral feet thatwas symmetrical, which progressed proximally with upper extremity involvementin a few days. Associated symptoms included fatigue, near syncope and gait ataxia.He denied any recent history of diabetes, neuropathy, recent travel, insectbites, new medications or any recent diarrhea or viral illness.
Review ofsystem was negative for fever, chills, night sweats, dysphagia, dysarthria,change in speech or memory difficulty. Onadmission, physical exam revealed normal vital signs. He was alert and orientedto person time and place followed commands. Cranial nerve two-twelve wereintact bilaterally. There was decreased sensation to light touch in bilaterallower extremities but normal in bilateral upper extremities. Motor strength was3/5 in bilateral lower extremities but normal in upper extremities.
Achilles& patellar reflexes were negative bilaterally. No evidence of laboredbreathing. Laboratory studies done revealed negative for antinuclear antibody,rheumatoid factor, heavy metal screening hepatitis panel, human immunodeficiencyvirus. Electromyography and nerve conduction study were done which revealedevidence of decrease in length dependent demyelinating sensory motor peripheralneuropathy diagnostic of acute inflammatory demyelinating polyneuropathy likelyGuillain-Barré syndrome (GBS). Lumbar puncture wasdone, cerebral spinal fluid (CSF) revealed glucose of 74 with white cell countof 2 with high protein count of 185, consistent with albumin cytologicdissociation consistent with GBS. Computed Tomography (CT) of chest andabdomen were done which did not reveal any signs of neoplastic GBS syndrome. Patient was started on dexamethasone and IntravenousImmunoglobulin (IVIG) during the hospital stay.
Infliximab was stopped givensuspicion for infliximab related GBS and no other clear etiology. Patient’scondition improved significantly in the next few days and was sent forrehabilitation. CaseReport Tumor necrosis factor alpha (TNF-?)antagonists have been successful in the treatment of many auto-immuneconditions including rheumatoid arthritis, psoriasis and inflammatory bowel disease(IBD).Infliximab , one of the oldest TNF-? inhibitorshas been especially helpful in the treatment crohn’s disease with complicationof fistula formation. Central and peripheral demyelinating diseases caused byTNF-alpha inhibitors has been reported in many cases in the literatureDKH1 1.Introduction In the past few decades, Tumor necrosis alpha (TNF-?) antagonists have been a great success in thetreatments of many debilitating disorders including inflammatory arthritis and inflammatorybowel disease (IBD).
However, despite the great efficacies, anti-TNF-? agents have been reported to be associated with rarebut serious demyelinating disorders affecting both the peripheral and central nervoussystem 1,3. However, more prospective cohort studies need to be done to determinewhether anti-TNF-? agents would be an independent risk factor as a cause ofthese demyelinating disorders.